| || |
How does a pain patch work exactly?
How does a pain patch work exactly?
My dad is currently uses "Fentanyl pain patch" along with some other things.
He is concerned about the medication not working properly.
He cut the pain patch after the he was supposed to take it off, then squeezed it and a decent amount of the medication came out of the patch. So he just applied it to his skin. He's done that a few times, and hasn't come close to an overdose. (He has been on pain meds for as long as I can remember)
Here's what I know about the patch.
-Its made of various layers.
The back layer, then the medication, the membrane that's supposed to let the medication slowly seep into you skin and the adhesive that makes the pain patch stick to your skin.
He wipes down the area he puts the patch on with a wash cloth and hot water. (He doesn't use any soap, oils ext on said area.) Then dries it off with a towel to insure that area is clean.
The membrane of the pain patch's seems like its the same protective plastic that is on the back of the patch. And as I said when he's supposed to remove the patch and put a new one on he always noticed medication still in the patch. That's what led to him cutting off and edge to see if there was medication in there and there was still quite a bit. He even cut all the edges except one off of a used patch to see if he could tell a difference in the plastic material that press's against your skin and the back of the patch. Neither him nor I could see a difference.
So how exactly does the pain medication get from point A (the pain patch) to point B (his skin) for his body to absorb it?
Is it possible that the patch's membrane is defective?
Has anyone else encountered this, and found there was something specific that lead to this problem?
Any help with this will be greatly appreciated.
Peoples bodies react differently to transdermal patches. Fent is fat soluble so the medication is absorbed through the skin and into the blood >>>>>>. The rubbing directlyon the skin is not a good idea, but is better than IV like a lot of dumb people do. The medications time release is in the patch not in the medication like a pills extended release. I knew more than one person who passed away eating and shooting fent. It is not smart, and absorbtion through the skin can vary due to things like temperature and placement of the analgesic. The skin is very good at protecting so some people just do not absorb like others. You can try applying pressure using some type of waterproof tape or asking the doctor to prescribe something a little more orthodox such as oxycodone or morphine. You should also note that the amount of fat has nothing to do with how much it is absorbed. The site/ placement of the patch should be rotated 2-4 days mind you, so that could be why it is not working to the height of it's ability. Body hair should be trimmed if heavy near the patch site. Most people just slap it on their arm and call it 72hrs even though it feels more like 60hrs give or take. I would rotate/shave/clean/moisturize the area and then secure the patch with some tegaderm. - Dan Source: I know my opiates and had my experiences with them. I only educate now.
It's true that people react differently to transdermal medication.
I tried Fentanyl several years ago; now I have BuTrans. Neither patch had any effect at all. My NP (the patch is prescribed by my rheumatologist) told me that some people's body chemistry simply does not lend itself to timed-release patches. I have to wait til April to go back on OxyContin, which has been my normal drug for about 7 years.
In the literature that came with BuTrans there is a single sentence buried among all the ⚠ warnings. It reads: this drug may cause withdrawal symptoms. Interesting. I was in withdrawal from Valium (due to a stubborn NP who was "teaching me a lesson" by withholding my psych meds) when I started the patch, so the lines are blurred. Whichever it was, Valium or BuTrans, caused horrific withdrawal. Used alone, the patch is no more effective than a band-aid. There is no evidence on the patch itself that it contains medication. Why would the manufacturer include the withdrawal warning? Are these patches placebos?
Like a previous poster, I've witnessed a friend cut open and eat the contents of a Fentanyl patch. She was post-op. Eating the patch got her high. According to the professionals I consulted, my friend should have died from this. Sadly, the patch led her back to crack, and she was murdered over nonpayment. I don't say this to frighten anyone. Just sharing a firsthand experience.
I'm getting blood work done to determine that there is no medication in my system from BuTrans. Hoping doc will take it seriously.
Thank you for reading. Anyone else getting no relief from patches? Please share!
I was on pain patch in the hospital. They gave it to me for the first 2months of the 3and a half months i was their. It worked great but i had 2 surgeries so i needed more than just that. It works like a time release pill by gradually dosing u throught the days. Mine was changed every 2days and they rotated between arms every time they put a new one on.i hope this answered your question cuz thats how it was explained to me. I Hope it helps u and god bless u.
Tags for this Thread